Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Missoula, MT

June 4, 2012Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 4, 2012, 9:17 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2012, 9:17 PM PDT (04:17 UTC)
Expired
Jun 4, 2012, 10:00 PM PDT
In force
43 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 95 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:46 PM PDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS55 KMSO 050417
SVRMSO
IDC035-049-050500-
/O.NEW.KMSO.SV.W.0017.120605T0417Z-120605T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
917 PM PDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN IDAHO COUNTY IN CENTRAL IDAHO...
  EASTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 1000 PM PDT.

* AT 913 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. 
  THIS STORM WAS LOCATED OVER NORTHERN IDAHO COUNTY...OR ABOUT 36
  MILES EAST OF KAMIAH...AND WAS MOVING NORTH AT 75 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4694 11546 4695 11498 4692 11493 4686 11495
      4685 11493 4680 11489 4615 11524 4622 11549
TIME...MOT...LOC 0417Z 189DEG 64KT 4642 11529

$$

DICKERSON
2 follow-up statements
101 
WWUS55 KMSO 050435
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1035 PM MDT MON JUN 4 2012

IDC035-049-050500-
/O.CON.KMSO.SV.W.0017.000000T0000Z-120605T0500Z/
IDAHO ID-CLEARWATER ID-
935 PM PDT MON JUN 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT
FOR EASTERN CLEARWATER AND NORTHERN IDAHO COUNTIES...

* AT 932 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED OVER CENTRAL CLEARWATER
  COUNTY...OR ABOUT 44 MILES SOUTH OF SUPERIOR...AND WAS MOVING NORTH
  AT 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4694 11546 4695 11498 4692 11493 4686 11495
      4680 11489 4648 11507 4649 11522 4642 11531
      4643 11549
TIME...MOT...LOC 0435Z 187DEG 55KT 4664 11524

$$

DICKERSON
002 
WWUS55 KMSO 050459
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1059 PM MDT MON JUN 4 2012

IDC035-049-050508-
/O.EXP.KMSO.SV.W.0017.000000T0000Z-120605T0500Z/
IDAHO ID-CLEARWATER ID-
959 PM PDT MON JUN 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLEARWATER AND
NORTHERN IDAHO COUNTIES EXPIRES AT 1000 PM PDT...

THE STORM WHICH PROMPTED THE WARNING REMAINS VERY STRONG BUT HAS 
MOVED INTO SHOSHONE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4694 11546 4695 11498 4692 11493 4686 11495
      4680 11489 4648 11507 4649 11522 4642 11531
      4643 11549
TIME...MOT...LOC 0458Z 190DEG 52KT 4697 11554 4688 11482

$$

DICKERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:40 PM PDT, 7 hours 37 minutes earlier.

Area forecast discussion, Jun 4, 1:40 PM PDT, 7 hours 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
240 PM MDT Mon Jun 4 2012

...Severe thunderstorm watch 352 in effect for north central Idaho
and western Montana through 1 am MDT Tuesday morning...

.DISCUSSION...A very unstable airmass will result in widespread
showers and thunderstorms across north central Idaho and western
Montana this afternoon into this evening. Many severe storms are
expected with the following impacts:

Large hail: hail up to 1.5 inches in diameter could occur, causing
damage to structures, vegetation, crops, etc. Please protect
personal items that may be affected by sizable hail.

Strong winds: expect erratic and gusty winds with speeds exceeding 50
mph. Downed trees and power lines could result. Secure any
outdoor items that could be lost due to strong winds.

Heavy rainfall: rainfall rates of 0.50 inches in 30 minutes are
possible, contributing to rock/mud slides, some of which could flow
over roadways. Quick runoff is always a concern in urban areas, as
well as in areas where wildfires have left burn scars.

These storms will be moving quite fast so if you are in an area
where a warning is issued, please take cover immediately.

With these specific impacts in mind, always expect plenty of
lightning from storms as well. The storms will last well into this
evening, even after sunset.

The upper trough responsible for the convection today/tonight will
move inland early Tuesday. This upper low will result in very
heavy rainfall, late Tuesday through Wednesday. Northwest Montana
has the potential to see upwards of 1-3 inches of rainfall, with
the heaviest amounts expected over the West Glacier region. Please
see the hydro discussion below for specific details. In addition
temperatures will once again plummet to well below average
readings for Tuesday and Wednesday. The upper low is expected to
move north into Canada late Wednesday night.

The models are in agreement that the Northern Rockies will see a break
in the precipitation as the disturbance moves north into Canada.
This break will be short lived as the models are indicating that
another strong closed low will move back into the region Friday
and linger through Sunday. This low will once again bring
widespread precipitation and cooler than normal temperatures.

&&

.AVIATION...An active night is in store across north central Idaho
and western Montana with scattered thunderstorms. Some storms may
contain strong winds over 50 mph with hail up to 1.5 inches
possible. The timing of the storms to impact airfields will be
from 04/21z through 05/06z. The storms will initiate over the
southern Clearwater mountains and Lemhi county through southwest
Montana and track north through the afternoon and evening. The
storms are very fast moving...but still have to potential to
produce heavy rain that could impact runway conditions.

&&

.HYDROLOGY...A strong storm system will move through the Northern
Rockies today through Wednesday. This system is expected to cause
significant rainfall across northwest Montana with Glacier
National park receiving the most rain. The excessive rain could cause
small creeks and streams to flood. The Yaak river near Troy could
potentially see flood stage by late Tuesday. Flood watches have
been issued for the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Mead/Smith
Hazardous weather outlook, Jun 4, 5:19 AM PDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
619 AM MDT MON JUN 4 2012

IDZ005>010-MTZ001>007-043-050545-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
619 AM MDT MON JUN 4 2012 /519 AM PDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE
FAVORABLE FOR THE DEVELOPMENT OF STRONG THUNDERSTORMS THROUGHOUT
NORTH-CENTRAL IDAHO AND WEST- CENTRAL MONTANA. SOME OF THE STORMS
COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND BRIEF HEAVY RAIN. INTENSE RAINFALL UNDER THE CORE OF ONE
OF THESE STRONG THUNDERSTORMS MAY TRIGGER ROCK AND DEBRIS FLOWS IN
THE STEEP...LESS VEGETATED TERRAIN.

PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND
STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER
HEADLINES FOR MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY...A LARGE UPPER LEVEL TROUGH OF LOW
PRESSURE WILL RESIDE OVER THE NORTHERN ROCKIES REGION DURING THIS
PERIOD. COLDER CONDITIONS ARE EXPECTED VALLEY DAYTIME TEMPERATURES
IN THE 50S AND 60S...AND MOUNTAINS UPPER 30S AND 40S. WIDESPREAD
RAINFALL CAN BE EXPECTED TUESDAY AND WEDNESDAY...TAPERING OFF
WEDNESDAY NIGHT AND INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 6:33 PM PDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
633 PM PDT MON JUN 4 2012

IDZ006>008-050215-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOINTAINS-
633 PM PDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 715 PM
PDT...

AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF RIGGINS...OR 29 MILES SOUTH OF
GRANGEVILLE...MOVING NORTH AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GRANGEVILLE...ROAD TO
PITTSBURG LANDING IN POE CABIN BURN...WHITE BIRD...KOOSKIA...EAST
KAMIAH...SLATE CREEK...COPPERVILLE...CANFIELD...FENN...KEUTERVILLE...
COTTONWOOD...STITES...FERDINAND AND WINONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4589 11675 4596 11676 4600 11666 4604 11664
      4602 11654 4612 11653 4619 11647 4617 11620
      4621 11616 4623 11591 4547 11620 4550 11645
      4556 11652 4562 11648 4574 11655 4577 11666
      4582 11671 4581 11677 4585 11681
TIME...MOT...LOC 0134Z 191DEG 47KT 4560 11629

DICKERSON
Local storm report, Jun 4, 7:35 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
835 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 SE GRANGEVILLE        45.88N 116.05W
06/04/2012  M1.00 INCH       IDAHO              ID   PUBLIC

&&

LBR
Local storm report, Jun 4, 7:51 PM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
851 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 ENE WOODLAND          46.31N 116.05W
06/04/2012  E1.00 INCH       IDAHO              ID   TRAINED SPOTTER

&&

RNL
Local storm report, Jun 4, 8:07 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
907 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             W WEIPPE                46.38N 115.95W
06/04/2012  E1.75 INCH       CLEARWATER         ID   TRAINED SPOTTER

&&

RNL
Local storm report, Jun 4, 8:31 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
931 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       W WEIPPE                46.38N 115.95W
06/04/2012  M1.25 INCH       CLEARWATER         ID   TRAINED SPOTTER

            IN 1.5 HOURS.

&&

RNL
Local storm report, Jun 4, 8:58 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
958 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             RIGGINS                 45.42N 116.31W
06/04/2012  E1.25 INCH       IDAHO              ID   BROADCAST MEDIA

0815 PM     HAIL             RIGGINS                 45.42N 116.31W
06/04/2012  E1.25 INCH       IDAHO              ID   BROADCAST MEDIA

&&

LBR

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:30 PM PDTSpecial Weather StatementMSOClearwater45 min
Jun 4, 6:33 PM PDTSpecial Weather StatementMSOLewis42 min
Jun 4, 6:55 PM PDTSevere Thunderstorm WarningMSOIdaho50 min
Jun 4, 7:40 PM PDTSevere Thunderstorm WarningMSOIdaho50 min
Jun 4, 7:47 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho43 min
Jun 4, 8:29 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.